Louisiana, 2013

Flash Flooding and Heavy Rain in Louisiana, September 20 to 21, 2013

September 20 to 21, 2013 · NWS LCH · 3 events in 2 counties and zones

A frontal boundary advanced toward Southwest Louisiana while deep moisture was drawn north ahead of the front. A couple of days of rain lead to higher amounts of rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.8 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A frontal boundary advanced toward Southwest Louisiana while deep moisture was drawn north ahead of the front. A couple of days of rain lead to higher amounts of rainfall. Training storms across north central to northwest Calcasieu Parish produced in excess of one foot of rain with more than half of that occurring over a three hour period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 20, 5:57 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 20, 5:57 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
657 PM CDT FRI SEP 20 2013

.AVIATION...GULF MOISTURE COMBINING WITH EAST PACIFIC MOISTURE
ALOFT FROM THE REMNANTS OF MANUAL WITH AN ONCOMING COLD FRONT WILL
ALL COMBINE TO CONTINUE RAIN WITH EMBEDDED TSTMS TNITE. MVFR WILL
RULE WITH BETTER CHANCES FOR TSTMS AROUND LCH AND LFT OVER THE
NEXT FEW HOURS...SHIFTING OVER TO AEX AND LFT TOWARDS MORNING.
CANNOT RULE OUT TSTM ACTIVITY AHEAD OF THE FRONT AT BPT AND LCH ON
SATURDAY BUT WILL OPT TO LEAVE OUT MENTION OF TSTMS FOR NOW AND
WILL MAINTAIN MVFR CIGS LOWERING TO IFR AT LCH AND AEX. NORTH
WINDS WITH A SHALLOW FRONTAL SURFACE LATER ON SATURDAY WILL
MAINTAIN LOW END MVFR WITH LIGHT RAIN.

SWEENEY

&&

.PREV DISCUSSION... /ISSUED 346 PM CDT FRI SEP 20 2013/

DISCUSSION...
WIDESPREAD SHRA/TSRA CONTINUES TO STREAM N ACROSS THE NW GULF
INTO SE TX/C AND S LA TODAY. BROADENING OUT TO THE BIGGER PICTURE
INCLUDES THE COLD FRONT ACROSS C TX NE THROUGH THE ARKLATEX. ALONG
AND AHEAD OF THE FRONT INCLUDES SEVERAL UPPER LEVEL IMPULSES...INCLUDING
THE REMNANTS OF EAST PACIFIC HURRICANE MANUAL...COUPLED WITH
ABUNDANT MOISTURE FROM THE GULF OF MEXICO. PUT IT TOGETHER...AND
WE HAVE BEGUN THE FIRST SIGNIFICANT RAIN EVENT OVER THE REGION IN
OVER 4 MONTHS.

THUS FAR...LCH DUAL POL RADAR ESTIMATES SHOWS A LARGE AREA OF 2-4
INCHES ACROSS SE TX/W LA...WITH A FEW AREAS RECEIVING AMOUNTS OVER
5 INCHES ACROSS ORANGE COUNTY AND SW CALCASIEU INTO W CAMERON
PARISHES. WITH THE DRY CONDITIONS EXPERIENCED OF LATE...MOST OF
THIS INITIAL RAINFALL IS RUNNING OFF INTO THE AREAS STREAMS/DITCHES
AND THE REMAINDER IS BEING ABSORBED.

THE FRONT IS EXPECTED TO CONTINUE SOUTHEASTWARD TONIGHT INTO SAT
ACROSS THE AREA. THE FRONT IS EXPECTED TO MOVE PARTIALLY ACROSS
THE COASTAL WATERS...IN WHICH A FRONTAL LOW/TROF IS EXPECTED TO
FORM OFF THE TX COAST SAT NIGHT INTO SUN. WITH THIS FEATURE...COPIOUS
AMOUNTS OF OVER-RUNNING SHRA/ISO TSRA WILL CONTINUE OVER MOST OF
THE REGION SAT NIGHT INTO SUN. WITH ADDITIONAL RAINFALL OF 5-6
INCHES EXPECTED TONIGHT THROUGH SUN MORNING...HAVE ISSUED A FLASH
FLOOD WATCH FOR ALL OF SE TX/C AND S LA THRU SUN MORNING.

THE REMAINDER OF THE FORECAST HAS LESS CONFIDENCE WITH THE ENDING
OF THIS PRECIPITATION EVENT. WITH THE MODEL CONSENSUS NOW STALLING
THIS FRONTAL LOW OVER THE NW GULF THRU TUE...HAVE BUMPED UP THE
POPS MON INTO TUE...ESPECIALLY OVER SC LA WHERE THE BEST
MOISTURE/LIFT APPEARS TO REMAIN.

DML

MARINE...
A PERSISTENT BUT MODERATE SOUTHEASTERLY FLOW IS MAINTAINING
ELEVATED SEAS OVER THE COASTAL WATERS...AND EXERCISE CAUTION
CONDITIONS WILL CONTINUE THROUGH SATURDAY. THIS FLOW WILL ALSO
CONTINUE MINOR COASTAL FLOODING THROUGH SATURDAY. IN ADDITION...NUMEROUS
TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
WEEKEND AS A COLD FRONT ENTERS AND STALLS OVER THE COASTAL WATERS.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  84  69  82  68 /  90  90  90  40  40
KBPT  75  83  70  84  69 /  90  90  80  40  30
KAEX  71  83  65  82  63 /  90  90  60  20  20
KLFT  73  84  70  81  68 /  90  90  90  50  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR THE FOLLOWING
     ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
     CALCASIEU...EAST CAMERON...EVANGELINE...IBERIA...JEFFERSON
     DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
     LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...VERNON...
     WEST CAMERON.

     COASTAL FLOOD ADVISORY UNTIL 7 AM CDT SATURDAY FOR THE FOLLOWING
     ZONES: CALCASIEU.

     COASTAL FLOOD ADVISORY UNTIL 7 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: EAST CAMERON...IBERIA...ST. MARY...VERMILION...WEST
     CAMERON.

TX...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR THE FOLLOWING
     ZONES: HARDIN...JEFFERSON...NORTHERN JASPER...NORTHERN
     NEWTON...ORANGE...SOUTHERN JASPER...SOUTHERN NEWTON...TYLER.

     COASTAL FLOOD ADVISORY UNTIL 7 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: JEFFERSON.

GM...SMALL CRAFT EXERCISE CAUTION THROUGH SATURDAY EVENING FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM CAMERON LA TO HIGH
     ISLAND TX OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY
     TO CAMERON LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM...
     WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60
     NM...WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60
     NM...WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL
     CITY LA FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Sep 20, 4:51 AM CST, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
551 AM CDT FRI SEP 20 2013

GMZ430-432-435-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-
216-259>262-211100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-VERNON-RAPIDES-AVOYELLES-
BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-
ACADIA-LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-
ORANGE-NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-
SOUTHERN NEWTON-
551 AM CDT FRI SEP 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD
THROUGH TONIGHT AS AN UPPER TROUGH AND SURFACE FRONT MOVE THROUGH
THE AREA. WITH ABUNDANT MOISTURE OVER THE REGION...RAINFALL WILL
BE HEAVY AT TIMES. RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES CAN BE
EXPECTED MAINLY NORTHWEST OF A LINE FROM BEAUMONT TO ALEXANDRIA
WITH LOCALLY HIGHER TOTALS POSSIBLE. AT THIS TIME...DO NOT EXPECT
FLOODING TO BE A PROBLEM GIVEN RECENT DROUGHT CONDITIONS.
HOWEVER...LOCALIZED FLOODING COULD BECOME AN ISSUE IN AREAS OF
HIGH RAINFALL RATES AS WELL AS URBAN AREAS.

SEVERE WEATHER IS NOT EXPECTED ALTHOUGH STORMS WILL BE CAPABLE OF
PRODUCING OCCASIONAL TO FREQUENT CLOUD TO GROUND LIGHTNING.

A COASTAL FLOOD ADVISORY IS ALSO IN EFFECT DUE TO WATER PILE-UP
ALONG THE COAST DUE TO PERSISTENT EASTERLY WINDS. MINOR...MAINLY
NUISANCE...FLOODING WILL AFFECT SECONDARY ROADS AND LOW AREAS
NEAR COASTAL HIGHWAYS AS TIDES RUN FROM ONE TO ONE AND A HALF FEET
ABOVE NORMAL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WIDESPREAD MODERATE TO HEAVY RAINFALL WILL CONTINUE SATURDAY AS
THE SYSTEM SLOWS AND BECOMES STALLED OVER THE REGION. ADDITIONAL
RAINFALL TOTALS BETWEEN 1 AND 3 INCHES WILL BE POSSIBLE WITH
LOCALLY HIGHER AMOUNTS. WIDESPREAD FLOODING IS NOT
EXPECTED...BUT MINOR FLOODING COULD OCCUR IN URBAN LOCATIONS AND
POOR DRAINAGE AREAS AS WELL AS LOW SPOTS NEAR CREEKS AND BAYOUS.

MINOR COASTAL FLOODING WILL ALSO BE POSSIBLE AT LEAST THROUGH
SATURDAY AS EASTERLY WINDS CONTINUE.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS IS NOT ANTICIPATED.
HOWEVER...INDIVIDUALS SHOULD MONITOR THE LATEST UPDATES AND
FORECASTS REGARDING THE POSSIBILITY OF LOCALIZED FLOODING.

GMZ450-452-455-470-472-475-211100-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
551 AM CDT FRI SEP 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
EXERCISE CAUTION CONDITIONS WILL CONTINUE OVER THE COASTAL WATERS
AS MODERATE EASTERLY WINDS PERSIST ALONG WITH SEAS BETWEEN 3 AND 6
FEET.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AS
A COLD FRONT APPROACHES THE REGION. OCCASIONAL TO FREQUENT CLOUD
TO WATER LIGHTNING...GUSTY WINDS AND VERY HEAVY RAINFALL WILL BE
POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE SATURDAY...THEN
BECOME MORE SCATTERED INTO EARLY NEXT WEEK. OCCASIONAL TO FREQUENT
CLOUD TO WATER LIGHTNING...GUSTY WINDS AND VERY HEAVY RAINFALL MAY
ACCOMPANY THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

24

The radar

The Lake Charles radar (KLCH), 23 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Calcasieu

When
September 20, 8:00 PM CST to September 21, 6:00 AM CST
Where
Calcasieu County, 2.07 mi N of Moss Bluff
Reported by
COOP Observer
Coordinates
30.330, -93.220

A co-op observer measured 14.04 inches of rain for a two day total. Of the 14 plus inches, 8.96 inches of rain fell from 9 pm on the 20th until 7 am the next morning.

Flash Flood, Calcasieu

When
September 20, 11:00 PM CST to September 21, 8:00 AM CST
Where
Calcasieu County, 4.48 mi E of Buhler to 2.53 mi SSW of Sulphur
Cause
Heavy Rain
Property damage
$1.7 million
Reported by
Broadcast Media
Coordinates
30.342, -93.296

Thunderstorms trained across Moss Bluff, Sulphur, Westlake, Topsy, and surrounding areas for multiple hours. Cars began to stall and one water rescue of an elderly lady was reported by midnight. Rainfall totals of 15.63 inches in Gillis and 14.77 three miles north of Moss Bluff were reported as 24 hour totals by 3 AM on the 21st. Across Moss Bluff, Westlake, Sulphur, and Gillis areas many houses and vehicles flooded. Flooding was especially noted along Indian Bayou, Marsh Bayou and near canals as water attempted to drain. The east and west forks of the Calcasieu River from Old Town Bay to Sam Houston Jones State Park also quickly rose as water drained.

Flash Flood, Jefferson Davis

When
September 20, 11:00 PM CST to September 21, 8:00 AM CST
Where
Jefferson Davis County, 10.77 mi W of Woodlawn to 13.35 mi W of Woodlawn
Cause
Heavy Rain
Property damage
$100,000
Reported by
Public
Coordinates
30.286, -93.130

Thunderstorms trained across far west sections of Jefferson Davis Parish and the adjacent area of Calcasieu Parish for multiple hours. The majority of the flooding occurred in nearby Calcasieu Parish; however prolonged heavy rain still caused flooding along the head waters of Marsh Bayou at the parish border. Multiple houses along Marsh Bayou from Gillis to Topsy flooded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2013Every state in 2013This day in weather historyWarnings in Louisiana, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469410, 469406, 477567.